Fat Wasting and HAART
Combination HIV therapy (commonly called ART or HAART) has many benefits, such as strengthening the immune system, improving overall health and dramatically lengthening survival. Newer formulations and combinations of HAART are generally well tolerated compared to the first wave of drugs introduced in the 1990s.
In the late 1990s, doctors and their HIV-positive patients began to draw attention to a complex and puzzling set of biochemical and physical changes seen in some HAART users. These changes were eventually called the HIV lipodystrophy syndrome. One aspect of this syndrome is lipoatrophy -- the loss of subcutaneous fat (the fatty layer just under the skin). When this occurs on the face it can be particularly distressing because it causes the cheeks and temples to have a sunken appearance. Lipoatrophy affecting the arms and legs can make veins bulge and appear more prominent.
Drugs and Fat
Eventually HIV-related lipoatrophy was linked to the use of the nukes d4T (stavudine, Zerit) and, to a lesser extent, AZT (zidovudine, Retrovir; and in Combivir and Trizivir). In several studies, switching from d4T to abacavir (Ziagen; and in Kivexa) or other nukes stopped further fat loss and even led to slightly increased fat in the limbs over time. However, this slight improvement was usually only detectable with the use of highly sensitive DEXA or MRI scans.
Another drug that has been associated with lipoatrophy is the non-nuke efavirenz (Sustiva, Stocrin). However, this problem appears to be found mainly when efavirenz is used together with d4T or AZT.
Today, commonly used nukes in high-income countries are generally these:
- abacavir + 3TC (Kivexa)
- tenofovir + FTC (Truvada)
These combinations of nukes do not appear to cause lipoatrophy. The combination of Truvada and efavirenz is co-formulated and sold in one pill in high-income countries as Atripla and these three drugs when used together have also not been associated with lipoatrophy.
In several clinical trials, the use of ritonavir (Norvir; and co-formulated with lopinavir and sold as Kaletra) has been associated with a significantly reduced risk of lipoatrophy and even an increase in subcutaneous fat. In these studies, ritonavir-lopinavir was used without nukes as monotherapy or in combination with the non-nukes efavirenz or nevirapine (Viramune). It is possible that ritonavir or lopinavir-ritonavir may have a protective effect on subcutaneous fat in some circumstances, but researchers are not certain how this might occur. In cases where ritonavir-lopinavir are taken with either d4T or AZT, lipoatrophy can still occur.
Since recovery from lipoatrophy is so slow, some affected people have been able to get reconstructive surgery -- mostly injections of products, commonly called facial fillers, into the sunken parts of their face. In parts of Western Europe, reconstructive surgery is subsidized by the state for HIV-positive people. However, this is generally not the case in Canada or the U.S., though some foundations, such as the Face Forward foundation in Toronto, can sometimes subsidize the cost of reparative surgery.
Some facial fillers, such as New Fill (Sculptra, poly-L-lactic acid), eventually get reabsorbed by the body and broken down. Other fillers, such as Bio Alcamid (polyalkylimide), are not broken down and are considered permanent implants.
In the past several years, reports have emerged of severe complications in people who received Bio Alcamid. In the next CATIE News bulletin, we review some of these reports as well as the changing views of some plastic surgeons on Bio Alcamid.
- Guaraldi G, Fontdevila J, Christensen LH, et al. Surgical correction of HIV-associated facial lipoatrophy. AIDS. 2010: in press.
- van Vonderen MG, van Agtmael MA, Hassink EA, et al. Zidovudine/lamivudine for HIV-1 infection contributes to limb fat loss. PLoS One. 2009 May 21;4(5):e5647.
- Haubrich RH, Riddler SA, DiRienzo AG, et al. Metabolic outcomes in a randomized trial of nucleoside, non-nucleoside and protease-inhibitor-sparing regimens for initial HIV treatment. AIDS. 2009 Jun 1;23(9):1109-18.
- Gerschenson M, Kim C, Berzins B, et al. Mitochondrial function, morphology and metabolic parameters improve after switching from stavudine to a tenofovir-containing regimen. Journal of Antimicrobial Chemotherapy. 2009 Jun;63(6):1244-50.
- McComsey G, Rightmire A, Wirtz V, et al. Changes in body composition with ritonavir-boosted and unboosted atazanavir treatment in combination with Lamivudine and Stavudine: a 96-week randomized, controlled study. Clinical Infectious Diseases. 2009 May 1;48(9):1323-6.
- Carr A, Ritzhaupt A, Zhang W, et al. Effects of boosted tipranavir and lopinavir on body composition, insulin sensitivity and adipocytokines in antiretroviral-naive adults. AIDS. 2008 Nov 12;22(17):2313-21.
- Cameron DW, da Silva BA, Arribas JR, et al. A 96-week comparison of lopinavir-ritonavir combination therapy followed by lopinavir-ritonavir monotherapy versus efavirenz combination therapy. Journal of Infectious Diseases. 2008 Jul 15;198(2):234-40.
- Tebas P, Zhang J, Yarasheski K, et al. Switching to a protease inhibitor-containing, nucleoside-sparing regimen (lopinavir/ritonavir plus efavirenz) increases limb fat but raises serum lipid levels: results of a prospective randomized trial (AIDS clinical trial group 5125s). Journal of Acquired Immune Deficiency Syndromes. 2007 Jun 1;45(2):193-200.
- Cameron DW, Becker S, King MS, et al. Exploratory study comparing the metabolic toxicities of a lopinavir/ritonavir plus saquinavir dual protease inhibitor regimen versus a lopinavir/ritonavir plus zidovudine/lamivudine nucleoside regimen. Journal of Antimicrobial Chemotherapy. 2007 May;59(5):957-63.